Decorative image

Treating diarrhoea

There are a number of different ways to help treat diarrhoea and medicines you can have.

Ways of managing diarrhoea include:

  • replacing fluid loss
  • taking medicines to control the diarrhoea (anti diarrhoeals)

Your doctor will assess your situation to find out the cause of your diarrhoea. Finding the cause is important.

Severe constipation can cause diarrhoea so you might need an abdominal or rectal examination to rule this out.

If the diarrhoea is a treatment side effect, your medical team might change the dose or schedule of your cancer treatment until your diarrhoea is better. This may mean having a break from radiotherapy for a few days or lowering the dose of chemotherapy drugs. 

Replacing fluid loss

You can lose a lot of fluid very quickly when you have diarrhoea. You could get dehydrated if you lose too much fluid. So it is very important that you drink as much as you can. 

If you get dehydrated you will need to have replacement fluids and body salts until your diarrhoea stops. 

Depending on how severe your diarrhoea is, this might mean:

  • having fluids into a vein, through a drip in your arm - you might need to stay in hospital for this
  • having drinks that contain salts and electrolytes to replace the lost fluid (if you are able to drink) 

You can buy these drinks from the chemist. But it is important to talk to the pharmacist first so that they can check which other medicines you are taking and what your symptoms are. 

The electrolyte drinks contain sodium, potassium and sugar to help replace what you have lost.  And it is not clear if they are any better than water or soft drinks in helping you recover. Your doctor or nurse can keep a check on your fluid and electrolyte levels by taking regular blood tests.

Medicines to help with diarrhoea

Medicines that help to control diarrhoea are called anti diarrhoeals. There are several different types available from chemist shops without a prescription. But others need to be prescribed by your doctor or nurse.

Before you try any over the counter medicines to help with your diarrhoea it is very important to talk to your doctor or specialist nurse. They will need to find out what is causing your diarrhoea to decide on the best drug to help you.

Anti diarrhoea medicines

The most common drugs for diarrhoea caused by cancer and treatment are:

  • loperamide hydrochloride (Imodium)
  • co-Phenotrope (Lomotil)
  • codeine phosphate

These medicines work by slowing down the time it takes for food to pass through your digestive system. The medicines might not get rid of your diarrhoea completely but they will help to reduce it.

If diarrhoea is a known side effect of your cancer treatment, your doctor or nurse might give you anti diarrhoea medicines to take home with you after your treatment.

Other drugs that can sometimes help are: 

  • aspirin or ondansetron for diarrhoea caused by radiation
  • pancreatin used for diarrhoea caused by malabsorption

If your diarrhoea doesn't get better with these anti diarrhoea medicines, you should let your doctor or nurse know as soon as possible. They may be able to suggest a different treatment.

Medicines to reduce tummy spasms and cramps

Medicines called anti muscarinics help to reduce tummy spasms and cramping. An example of these medicines is hyoscine butylbromide (Buscopan).

Medicines to stop the body losing water

Medicines called somatostatin analogues lower the amount of fluid produced by the gut. They can help to stop the body losing water and body salts (electrolytes). Octreotide is one example of a somatostatin analogue drug.

These medicines also slow down the time it takes for food to move through the digestive system.

Side effects of anti diarrhoea medicines

Side effects of anti diarrhoea drugs are uncommon, but they can happen. Tell your doctor or nurse if any of these symptoms are severe or don't go away:

  • a dry mouth
  • dizziness
  • drowsiness
  • vomiting
  • stomach pain, discomfort or swelling
  • constipation
  • tiredness (fatigue)

Rarely, people have an allergic reaction to one of these medicines. Signs of an allergic reaction include itchy lumps, like a nettle rash, or sudden wheezing. You need to go to a hospital straight away if you have any of these signs.

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.